FDA: People are overdosing on anti-diarrhea drugs

This is an archived article and the information in the article may be outdated. Please look at the time stamp on the story to see when it was last updated.

WASHINGTON — Federal health officials are investigating reports of overdoses and deaths involving widely used anti-diarrhea drugs, a bizarre manifestation of the nation's drug abuse problem.

The Food and Drug Administration warned doctors and patients Tuesday that the over-the-counter and prescription medications, including Imodium, can cause potentially deadly heart problems when taken in large doses. The agency has received 31 reports of people hospitalized due to the heart problems, including 10 deaths over the last 39 years.

But national poison centers report a 71 percent increase in calls involving the drug between 2011 and 2014.

The primary ingredient in the drugs, loperamide, is intended to control diarrhea. But the drug can reportedly cause euphoric highs, similar to opioid drugs like morphine, when taken at massive levels.

AlertMe
Notice: you are using an outdated browser. Microsoft does not recommend using IE as your default browser. Some features on this website, like video and images, might not work properly. For the best experience, please upgrade your browser.